Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Rapid City, SD

June 22, 2003Harding County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 22, 2003, 6:19 PM MDT for Harding County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2003, 6:19 PM MDT (00:19 UTC)
Expired
Jun 22, 2003, 7:00 PM MDT
In force
41 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Harding County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:15 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:15 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 3:15 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT SUN JUN 22 2003

UPPER LOW STILL CRANKING ACROSS CANADIAN PRAIRIE PROV AND CONTINUES
TO BRING SHRTWV ENERGY ACROSS THE THE ROCKIES AND INTO THE NORTHERN
PLAINS. MODELS ARE IN PRETTY GOOD AGREEMENT ON MAIN FEATURES...BUT
DIFFER SOME ON TIMING OF VARIOUS WAVES TO COME ACROSS THE REGION
THRU WED. HAVE GENERALLY FOLLOWED CLOSE TO ETA IN THE SHORT TERM.

SURFACE MAP SHOWS FRONTAL BOUNDARY STRETCHING FROM EASTERN ND TO
CENTRAL SD TO CENTRAL NEB WITH MAIN SURF LOW OVER SOUTHERN NEB.
THEIR IS ALSO A SECONDARY LOW OVER CENTRAL SD WITH A WEAK BOUNDARY
STRETCHING WESTWARD INTO NORTHEAST WY. MOIST AIR STILL IN PLACE
ACROSS SOUTH CENTRAL SD WITH DEWPOINTS IN THE 60S...WHILE FURTHER
WEST...DEWPOINTS ARE IN THE 40S TO MID 50S...EVEN SOME 30S IN
NORTHEAST WY AS SOUTHWEST WINDS DEVELOP.

SEVERE WX RISK WILL BE LESS WIDESPREAD THAN YESTERDAY...BUT THERE
ARE TWO AREAS TO BE CONCERNED ABOUT RIGHT NOW. ACROSS THE WESTERN
CWA...SOME CONVECTION IS FIRING OFF THE BIG HORNS AND MOVING
NORTHEAST INTO PARTS OF NORTHEAST WY. OTHER WEAKER CONVECTION IS
FIRING OFF THE LARAMIE MTS AND MOVING TOWARD SOUTHWEST SD. SHEAR IS
FAVORABLE FOR THE FORMATION OF SUPERCELLS IN THIS AREA. STORMS MAY
FORM INTO A LINE EVENTUALLY AND MOVE ACROSS NORTHEAST WY AND
NORTHWEST SD. MAIN THREAT WITH THESE STORMS WOULD BE STRONG WINDS
AND MARGINALLY LARGE HAIL.

FURTHER EAST INTO SOUTH CENTRAL SD...MOIST AND VERY UNSTABLE AIR IS
IN PLACE ACROSS THE AREA WITH CAPES OF 2000 TO 3000 J/KG. HOWEVER...
WEAK CAP AND LACK OF DYNAMICS IS KEEPING STORMS FROM DEVELOPING
RIGHT NOW. MAIN THREATS THERE...IF STORMS DEVELOP...WILL BE
LARGE HAIL...STORNG WINDS AND THE POSSIBILITY OF A TORNADO OR TWO IF
BOUNDARY REMAINS IN THE VICINITY. ANY THUNDERSTORM ACTIVITY SHOULD
WEAKEN BY LATE EVENING...BUT STILL EXPECT ISOLATED TO SCATTERED
SHOWERS ACROSS THE CWA THROUGH MUCH OF THE NIGHT.

WILL SEE SOMEWHAT OF A REPEAT TOMORROW AS FIRST UPPER LEVEL LOW
MOVES AWAY AND NEXT LOW TAKES SHAPE OVER PACIFIC NW. THIS WILL
CONTINUE TO SEND PIECES OF UPPER LEVEL ENERGY INTO THE REGION. WEAK
SURF LOW WILL MOVE ACROSS THE CENTRAL PLAINS LATE IN THE DAY. BETTER
RISK FOR SEVERE WX LOOKS TO BE ACROSS SOUTHWEST AND CENTRAL SD IN
THE AFT AND EVE.

TUE AND WED...UPPER LOW WILL MOVE ACROSS THE NORTHERN ROCKIES AND
THEN INTO THE NORTHERN PLAINS...BRINGING MUCH COOLER AIR ALONG WITH
SCATTERED SHOWERS AND STORMS. HIGHS MAY STRUGGLE TO REACH INTO THE
60S ON WED WHEN THE LOW IS PROGGED TO MOVE OVER THE REGION. RIDGING
BUILDS IN TOWARD THE WEEKEND WITH PROGRESSIVELY WARMER TEMPS AND
MAINLY DRY WX.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 22, 7:15 AM MDT, 11 hours 4 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
715 AM MDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL SOUTH
DAKOTA WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN
SOUTH DAKOTA AND NORTHEASTERN WYOMING THIS AFTERNOON AND EVENING.

A NEARLY STATIONARY FRONT IS DRAPED ACROSS WEST CENTRAL SOUTH
DAKOTA. A VERY UNSTABLE ATMOSPHERE IS IN PLACE OVER THE REGION. A
VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA. THE COMBINATION OF THESE
INGREDIENTS...ALONG WITH VERTICAL SHEAR OF THE WIND WILL SUPPORT VERY
ORGANIZED STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE FROM VERY LARGE HAIL...DAMAGING WINDS...AND EVEN
ISOLATED TORNADOS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY
THROUGH WEDNESDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS
MONDAY OVER WESTERN SOUTH DAKOTA. FRIDAY AND SATURDAY SHOULD BE DRY
AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...ESPECIALLY IN CENTRAL
SOUTH DAKOTA.

99

In the hours before

Special weather statement, Jun 22, 5:05 PM MDT, 1 hour 14 minutes before
SDZ024>030-041-072-074-WYZ054>058-071-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT SUN JUN 22 2003

...SEVERE THUNDERSTORM WATCH NUMBER 560 CANCELLED FOR NORTHEASTERN
WYOMING AND FAR SOUTHWESTERN SOUTH DAKOTA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR CAMPBELL...
CROOK...AND WESTON COUNTIES IN NORTHEASTERN WYOMING...AND FOR
LAWRENCE...WESTERN PENNINGTON...CUSTER...AND FALL RIVER COUNTIES IN
SOUTHWESTERN SOUTH DAKOTA. RAPID CITY IS NO LONGER IN THE WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT...
BUT THE SEVERE WEATHER THREAT HAS DIMINISHED IN THESE AREAS. THE
SEVERE THUNDERSTORM WATCH STILL REMAINS IN EFFECT FOR THE REST OF
NORTHWESTERN...WEST CENTRAL...AND SOUTH CENTRAL SOUTH DAKOTA...UNTIL
800 PM MDT (900 PM CDT).

BUNKERS
Special weather statement, Jun 22, 6:00 PM MDT, 19 minutes before
SDZ012-013-024>031-041>044-072>074-WYZ054>058-071-230100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT SUN JUN 22 2003

...SEVERE THUNDERSTORM WATCH NUMBER 560 CANCELLED FOR NORTHEASTERN
WYOMING AND SOUTHWESTERN SOUTH DAKOTA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR ALL OF
NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA. IT REMAINS IN
EFFECT ONLY FOR HARDING...PERKINS...ZIEBACH...HAAKON...MELLETTE...
TODD...AND TRIPP COUNTIES UNTIL 800 PM MDT (900 PM CDT).

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT...
BUT THE MAIN SEVERE WEATHER THREAT WILL BE OVER FAR NORTHWESTERN
SOUTH DAKOTA...AS WELL AS PARTS OF CENTRAL SOUTH DAKOTA.

BUNKERS

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.